Kansas, 2011

Hail in Kansas, June 10, 2011

June 10, 2011 · NWS TOP · 4 events in 2 counties and zones

A couple severe storms formed in east central Kansas bringing quarter to golf ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A couple severe storms formed in east central Kansas bringing quarter to golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 10, 4:09 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 10, 4:09 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT FRI JUN 10 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

THUNDERSTORMS HAVE DEVELOPED ALONG A WEAK FRONTAL BOUNDARY
EXTENDING FROM OSKALOOSA THROUGH TOPEKA...OSAGE CITY...AND
EMPORIA. THE ENVIRONMENT IN THE WARM SECTOR EAST OF THE FRONT IS
CURRENTLY CHARACTERIZED BY WEAK INHIBITION...1500 TO 2000 J/KG
OF MIXED LAYER CAPE....AND 35 TO 45 KTS OF DEEP LAYER WIND SHEAR.
THESE CONDITIONS ENCOURAGE DEVELOPMENT OF SUPERCELLS. HOWEVER...
THE STORMS THAT HAVE DEVELOPED IN THE PAST HOUR IN SHAWNEE AND
JEFFERSON COUNTY ARE IN AN AREA WITH SLIGHTLY GREATER CONVECTIVE
INHIBITION AND THE UPDRAFTS MAY ACTUALLY BE HINDERED A BIT BY THE
STRONGER SHEAR IN THAT AREA. HAVE THUS ISSUED THE WATCH TO THE
SOUTHEAST OF CURRENT CONVECTION WHERE CONDITIONS LOOK A BIT MORE
FAVORABLE IN TERMS OF DEVELOPING SEVERE UPDRAFTS. THE MOST
FAVORABLE TIMING FOR SEVERE WEATHER THIS EVENING WILL LIKELY
OCCUR FROM 530 PM THROUGH 830 PM IN THE LOCAL FORECAST AREA.

LOW LEVEL WINDS ARE VERY WEAK IN THE WARM SECTOR...WITH WEAK LOW
LEVEL SHEAR IN PLACE AS WELL. THUS...WHILE LCL'S ARE ON THE LOW
SIDE...DO NOT ANTICIPATE MUCH IN THE WAY OF LOW LEVEL ROTATION
WITH ANY OF THIS ACTIVITY. NEVERTHELESS...WILL MONITOR CLOSELY
GIVEN THE PRESENCE OF THE SLOW MOVING FRONTAL BOUNDARY AND
POTENTIAL FOR SUPERCELL DEVELOPMENT.

BARJENBRUCH

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

UPPER LOW MOVING ACROSS THE NORTHERN PLAINS BRINGING SOME SHEER
VORTICITY ACROSS CENTRAL AND NORTHERN KANSAS...WHICH IS WORKING
ON SOME ELEVATED INSTABILITY ACROSS THE NORTHERN COUNTIES AND
PRODUCING ISOLATED SHOWERS AND STORMS THERE. SURFACE FRONT
ASSOCIATED WITH THE LOW HAS PUSHED SOUTHWARD TOWARD THE WICHITA
AREA...WITH WARM SOUTHERLY FLOW IN NORTHERN OKLAHOMA STALLING ITS
SOUTHERLY PROGRESS. HIGHS HAVE REACHED LOWER 80S WHERE THE SUN
HAS BROKEN OUT...AND REMAINED IN THE 60S AND 70S ACROSS THE NE
UNDER THE CLOUDS.

MAY STILL GET SOME SHOWERS AND STORMS ALONG THE FRONT TO THE
SOUTH...AND MID LEVEL WINDS OVER THE FRONT REMAIN SOUTHERLY
ACROSS THE EAST SO WILL CARRY SOME SLT TO CHANCE POPS ACROSS THE
EAST CENTRAL COUNTIES OVERNIGHT MAINLY BEFORE MIDNIGHT. WILL PASS
ALONG TO NEXT SHIFT TO WATCH FOR PATCHY MORNING FOG IF SKIES
CLEAR ENOUGH TO GIVE RADIATIONAL COOLING A SHOT. COOL
NORTHEASTERLY FLOW WITH THE SFC HIGH CONTINUES ACROSS OUR AREA
THROUGH THE DAY SATURDAY AND EXPECT A NICE LATE SPRING DAY WITH
HIGHS UPPER 70S TO LOWER 80S. THUNDERSTORMS EXPECTED TO HOLD OFF
FOR OUR AREA UNTIL THE EVENING HOURS.

CRAVEN

&&
.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

SURFACE LOW PRESSURE WILL DEEPEN IN THE HIGH PLAINS SATURDAY
NIGHT IN RESPONSE TO HEIGHT FALLS ALOFT FROM A DIGGING UPPER
TROUGH IN THE WESTERN CONTINENTAL UNITED STATES. A STALLED FRONT
IN SOUTHERN KANSAS WILL LIFT NORTH AS A WARM FRONT IN RESPONSE TO
AN INCREASING PRESSURE GRADIENT. MODEL GUIDANCE DIFFERS ON
EVOLUTION OF CONVECTION INITIATION SATURDAY NIGHT AND SUNDAY. THE
NAM IS FURTHEST WEST WITH THE SURFACE LOW AND BACKS THE LOW
LEVEL JET BEFORE THE JET VEERS WITH THE PASSAGE OF THE UPPER
LEVEL WAVE THROUGH NORTHEAST KANSAS. MEANWHILE...THE GFS IS
FURTHER EAST WITH THE SURFACE LOW WITH A MORE VEERING LOW LEVEL
JET. THE ECMWF IS MORE OF A COMPROMISE SOLUTION AND HAVE FAVORED
THE ECMWF AND GFS FOR THIS FORECAST. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT AND TRACK
THROUGH NORTHEAST KANSAS SATURDAY NIGHT INTO SUNDAY. PRECIPITABLE
WATER VALUES AIDED BY STRONG MOISTURE TRANSPORT WILL ALLOW FOR
EFFICIENT RAIN PROCESSES ALONG WITH HEAVY RAIN IN THE STRONGER
THUNDERSTORMS. SHEAR PROFILES ALONG WITH INSTABILITY ALSO SUPPORT
THE POTENTIAL OF MARGINALLY SEVERE THUNDERSTORMS. WILL ALSO NEED
TO MONITOR THE POTENTIAL OF FLOODING WHERE THUNDERSTORMS TRACK
OVER THE SAME AREAS AND IN BASINS WHERE FLASH FLOOD GUIDANCE IS
LOWER DUE TO PREVIOUS HEAVY RAIN.

UPPER LEVEL RIDGING IS PROGGED TO BUILD INTO THE SOUTHERN AND
CENTRAL PLAINS MONDAY BRINGING AN UPSWING IN TEMPERATURES.
TUESDAY AN UPPER TROUGH WILL MOVE THROUGH THE NORTHERN PLAINS
NUDGING A WEAK FRONT SOUTH INTO NORTHEAST KANSAS. THIS FRONT WILL
BRING A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT. A STRONGER UPPER
WAVE LATE IN THE FORECAST PERIOD LOOKS TO PROVIDE A BETTER CHANCE
FOR THUNDERSTORMS.

ANGLE

&&

.AVIATION...

CEILINGS HAVE BEEN GRADUALLY LIFTING THROUGHOUT THE DAY. HAVE
KEPT MVFR CEILINGS PREVAILING FOR THE NEXT FEW HOURS. SOME BREAKS
IN THE CLOUDS CAN BE EXPECTED AS SURFACE HEATING CONTINUES. EXPECT
AFTERNOON THUNDERSTORMS TO REMAIN SOUTH OF THE TERMINALS ALONG THE
COLD FRONT. FOG DEVELOPMENT IS POSSIBLE OVERNIGHT AND EARLY
TOMORROW MORNING. DURING THE DAY TOMORROW EXPECT VFR CONDITIONS
WITH SCATTERED CU.

ANDERSON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 10, 4:21 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT FRI JUN 10 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-112230-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
521 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT
GENERALLY SOUTH AND EAST OF THE KANSAS TURNPIKE. SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE QUARTER SIZE HAIL
AND STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA
SATURDAY NIGHT INTO SUNDAY. SOME OF THE THUNDERSTORMS COULD
BECOME MARGINALLY SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAINFALL COULD LEAD TO FLOODING.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE
OUTLOOK AREA MID TO LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, Jun 10, 4:57 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
557 PM CDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     NON-TSTM WND DMG 3 NE OLIVET             38.51N 95.71W
06/09/2011                   OSAGE              KS   PUBLIC

            DAMAGE TO CAMPER AND BOAT STORAGE AREA...AND TREES BROKEN
            NEAR MELVERN LAKE. RELAYED VIA LOCAL MEDIA.

1045 PM     NON-TSTM WND DMG OTTAWA                  38.62N 95.27W
06/09/2011                   FRANKLIN           KS   UTILITY COMPANY

            NUMEROUS LARGE TREE BRANCHES BLOWN DOWN WHICH ALSO TOOK
            POWER LINES.

&&

The radar

The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Coffey

When
June 10, 5:55 PM CST to 5:56 PM CST
Where
Coffey County, 4.93 mi E of Sharpe
Measured
1 in hail
Reported by
Public
Coordinates
38.270, -95.590

Hail, Anderson

When
June 10, 6:15 PM CST to 6:23 PM CST
Where
Anderson County, 2.14 mi NNE of Westphalia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.210, -95.490

Quarter and golf ball sized hail fell near Westphalia.

Hail, Anderson

When
June 10, 6:50 PM CST to 6:57 PM CST
Where
Anderson County, Kincaid
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.080, -95.150

Hail, Anderson

When
June 10, 9:45 PM CST to 9:46 PM CST
Where
Anderson County, 6.53 mi W of Colony
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.070, -95.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326294, 326295, 326296, 326297.